Can You Spot the Patient Safety Issue? As a consultant pharmacist, I work with facilities to identify and mitigate medication safety issues that could lead to patient harm. Our main goals are to increase patient safety, enhance regulatory compliance and achieve survey success. Below are some examples of what we see on a daily basis. Can you spot what’s wrong? Do you know how to make it safer?
Patient safety is not only our primary focus, it is also the focus of licensing and accrediting agencies, including the Centers for Medicare and Medicaid Services (CMS), Accreditation Association for Ambulatory Health Care (AAAHC), The Joint Commission (JC). Doing the right thing for our patients, ultimately results in reduced liability and easier surveys.
Admittedly, in some of these pictures, there is more than one patient safety issue. We are going to address the most obvious for the sake of keeping it simple. If you spot others, you get a gold star for your great observation skills and heightened focus on patient safety!
1. Let’s start with an easy one. Can you spot what’s wrong with this picture?
If you noticed the pre-drawn syringes without labeling, you got it right. You may guess that these syringes contain the drug Diprivan (propofol) and that would be a great guess based on the evidence. That said, since we are in the business of patient safety, we would never recommend guessing, even when it seems fairly obvious.
But wait, there’s more…do you know what the requirements are for a properly labeled pre-drawn syringe? Hint: It’s not just the drug name. Per the CMS requirements, a properly labeled syringe should have the name of the medication, the strength or concentration, the date of preparation, the time of preparation, the time of expiration and the initials of the person preparing it.
2. What’s the patient safety issue here?
More of the same…this time we have unlabeled pre-drawn syringes and the potential contents are not as easily identifiable. As I mentioned in the previous example, guessing is a dangerous practice and unlabeled syringes should always be appropriately labeled at the time they are drawn up.
3. What is the patient safety issue here?
At first glance, you might say these are both ondansetron 4mg/2mL vials so there is nothing wrong with this picture. Final answer? Ok, partial credit. These are both single dose vials of the same medication and strength. The main issue in this picture is that the vials look different. In previous posts I discussed the need to identify and label medications that look-alike and/or sound-alike. In this instance, they are the same medication and do not look alike. It’s a good reminder to educate nursing and anesthesia staff that identifying medications based on the color of the vial is a potentially dangerous practice. These vials will likely end up in the same compartment in the nursing or anesthesia cart and could lead to confusion leading to patient harm.
4. What is the patient safety issue here?
Did you recognize it right away? These are magnesium sulfate vials in a bin labeled magnesium sulfate. So, what’s wrong with that? That’s only the first step in ensuring patient safety. Magnesium sulfate is a high-alert medication. When used in error, these drugs carry a higher risk of causing significant patient harm. High alert medications require special attention. We recommend labeling these drugs with “high-alert” stickers, posting the most recent list and ensuring your staff is continuously educated on the contents of the list. If the labels on the shelf are bent, frayed or in any way hard to read, replace them with fresh and clear versions. We have “high-alert” stickers for our clients and provide guidance on where they can obtain more. As always, the Institute for Safe Medication Practices (ISMP) is a great resource for obtaining a current list of high-alert medications.
5. What is the patient safety issue here?
Warning: There may be more than one correct answer. In this case, just as the picture before, we see a vial of magnesium sulfate without a “high-alert” warning. The other issue is the commingling of medications in the same bin. In an emergency, this can lead to patient harm in several ways. Either the wrong drug is selected when a provider reaches into the bin, or just as concerning, is the provider takes extra time to sort through all the vials to pick the right medication. Picking the right medication is critically important, but in an emergency, so is time. We recommend segregating the medications in their own bins with appropriate labeling. At all times, but especially in an emergency situation, we want providers to be able to administer medications quickly and correctly.
6. What’s the patient safety issue here?
Facilities often place labels on bins to identify medications that are about to expire. In this case, one of those labels is attached to one of the vials. Have you noticed the date? The label says the medication expires in May 2020 when the vial clearly states November 2020. At the time of this review (July 2020) the medication was not expired, even though it appeared to be. What’s dangerous about this practice? Had the dates been reversed, the facility would have kept an expired medication thinking it was still in date. Although this may not lead to patient harm, using expired medications is not advisable on a routine basis and requires individual clinical decision making to do what is in the best interest of the patient.
Now that we’ve seen some examples of potential issues, let’s look at some ways to do it better and enhance patient safety.
1. Beyond use labeling:
This is an excellent way to denote an eye drop bottle that has been opened and therefore has a beyond use date that differs from the original expiration date. Whether it’s an ophthalmic drop or an injectable multidose vial that has been opened in a non-patient care area, we recommend dating upon opening and further clarifying that it is a beyond use date. If the medication is only dated, we will not be able to tell whether it’s the open date or the beyond use date. The example in this picture is great because the label makes it clear and requires less work to achieve compliance.
This is a good example of labeling. Medications that look-alike or sound-alike, require special safeguards to reduce the risk of errors and avoid patient harm. We recommend you label your facility look-alike-sound-alike medications and post your organization’s ‘Look-Alike-Sound-Alike’ list for all staff members to see and refer to, and make sure the list is specific to the medications currently used at your facility. If formulary changes are made, the list should be updated too. You can develop your list based on the Institute for Safe Medication Practices (ISMP) List of Confused Drug Names.
2. Another Look-Alike-Sound-Alike example:
This facility is doing several things right. They have noted Tobrex as a potential LASA medication. Next, they have provided additional clarification that Tobrex is only tobramycin, which distinguishes it from Tobradex (tobramycin and dexamethasone). Finally, they have physically separated these bins from the Tobradex bins (not visible here) to minimize the risk of grabbing the wrong item and therefore increasing patient safety. Nice job!
I hope you’ve enjoyed the quick patient safety quiz. Did you find all the patient safety issues we mentioned? How about the ones we didn’t mention? We’d love to hear your feedback. If you have any questions on these or other patient safety issues, please contact us. I plan to address other issues in future posts. If you have any suggestions or items you’d like to see covered, let me know.
The Consultant Pharmacists at OctariusRx provide guidance on safe medication management, survey readiness and cost savings to ambulatory healthcare facilities/surgery centers, senior care facilities and pharmacies We also help individual patients optimize their medications to improve their quality of life and save money. Contact us for assistance.